Harvard Women's Health Watch

Pain relievers linked to risk for irregular heart rhythm

If you regularly take aspirin or ibuprofen to relieve arthritis pain, you already know that you need to be mindful of side effects—including to your heart, kidneys, and digestive tract. In recent years, researchers have discovered that people who take such nonsteroidal anti-inflammatory drugs (NSAIDs) may be at higher risk for the most common form of irregular heart rhythm—atrial fibrillation. A Dutch study published online April 8, 2014, in BMJ Open found that people ages 55 or older who used NSAIDs for 15 to 30 days were much more likely to develop atrial fibrillation than those who weren't taking these pain relievers at the time of the study. The authors say the reason for the increased risk may be that NSAIDs block cyclooxygenase enzymes, which are produced in the kidneys. Blocking these enzymes may cause the body to hold on to more fluid, leading to a rise in blood pressure, which is a risk factor for atrial fibrillation.

NSAIDs may also lessen the effects of diuretics and other drugs meant to lower blood pressure. The authors say the increased risk begins shortly after people start taking pain relievers, and it may eventually disappear. Though the link between NSAIDs and atrial fibrillation is still not proven, because atrial fibrillation can increase your risk for stroke, heart failure, and death, it's important for you to use caution when taking these pain relievers, especially if you have a history of high blood pressure or heart failure.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »